Journal of Pharmacology and Pharmacotherapeutics

RESEARCH LETTER
Year
: 2011  |  Volume : 2  |  Issue : 2  |  Page : 114--115

HLA involvement in nevirapine-induced dermatological reaction in antiretroviral-treated HIV-1 patients


Shankarkumar Umapathy1, A Pawar1, S Bajpai2, AR Pazare2, K Ghosh1,  
1 National Institute of Immunohaematology, 13th Floor, KEM Hospital, Parel, Mumbai - 400 012, India
2 Department of Medicine, ART Centre, KEM Hospital, Parel, Mumbai - 400 012, India

Correspondence Address:
Shankarkumar Umapathy
National Institute of Immunohaemtology, 13th Floor, KEM Hospital, Parel, Mumbai - 400 012, Maharashtra
India




How to cite this article:
Umapathy S, Pawar A, Bajpai S, Pazare A R, Ghosh K. HLA involvement in nevirapine-induced dermatological reaction in antiretroviral-treated HIV-1 patients.J Pharmacol Pharmacother 2011;2:114-115


How to cite this URL:
Umapathy S, Pawar A, Bajpai S, Pazare A R, Ghosh K. HLA involvement in nevirapine-induced dermatological reaction in antiretroviral-treated HIV-1 patients. J Pharmacol Pharmacother [serial online] 2011 [cited 2020 Sep 30 ];2:114-115
Available from: http://www.jpharmacol.com/text.asp?2011/2/2/114/81905


Full Text

Sir,

Nevirapine is a non-nucleoside reverse transcriptase inhibitor used commonly in antiretroviral (ARV) treatment in India. Several studies have suggested and documented that HLA antigen plays a major role in this phenomenon. However, to our knowledge limited literature is available from India. Therefore, we investigated the role of HLA on nevirapine-induced rash among the antiretroviral treated HIV-1-positive infected individuals from India.

As per National AIDS Control Organization (NACO) under Ministry of Health and Family Welfare, the first regimen is given to patients in a combination of three drugs as follows: Stavudine+Lamivudine+Nevirapine (SLN); Stavudine +Lamivudine+Efavirenz (SLE); Zidovudine+Lamivudine+Nevirapine (ZLN); and Zidovudine +Lamivudine+Efavirenz (ZLE). Currently, there are 26 antiretroviral (ARV) agents' divided into four classes: Reverse transcriptase inhibitors, protease inhibitors, entry inhibitors, and integrase inhibitors. [1]

Nevirapine (NVP) is a non-nucleoside reverse transcriptase inhibitor (NNRTI) with high antiretroviral efficacy. [1] NVP-based HAART regimens are widely used in resource-limited countries like India. Nevirapine is associated with hypersensitivity reactions (HSR) like fever, hepatitis, skin rash [1] with clinical complications. By a recent meta-analysis, approximately 50% of these were associated with rash. Several features of nevirapine hypersensitivity suggest that genetic factors may play an important role, and that nevirapine-specific antigens may trigger immunological response that is dependent on the CD4+T lymphocyte and CD8+T lymphocyte-related response of the patient. [2] Most nevirapine-associated hypersensitivity occurs within 14 to 21 days of drug administered and is more rapid and severe if re-challenged. [2] Therefore, we investigated the role of HLA on nevirapine-induced rash among the antiretroviral-treated HIV-1-infected individuals from India.

This case controlled study included a total of 40 HIV-1-infected patients who developed nevirapine-induced specific skin rash after treatment, and 40 HIV-1-infected patients who tolerated the drug were selected and compared The institutional Ethics committee's approval was obtained for the study. A clinical Performa, filled up for the patients with consent. For HLA from each patient 5 ml of peripheral blood in BD Sodium Heparin Vacutainer was collected by vein puncture. The HLA typing was done using specific HLA antisera by a two-stage microlymphocytotoxicity assay. The statistical analysis for the antigen gene frequency was carried out using the Chi-square test with Yates correction. The 95% confidence intervals were calculated for etiological fraction and preventive fraction. P values<0.05 were considered significant.

Clinically, among the nevirapine-induced rash cases we observed that all are positive for HIV-1. Most of the patients were females (52.5%) than males (47.5%), among nevirapine-induced skin rash-positive patients, 10% presented with Steven-Johnson syndrome, 7.5% had hepatitis, all patients had skin rash, while some had fever and pruritus. The distribution of HLA antigens among the nevirapine-induced hypersensitivity reactive HIV-1-positive patients is presented [Table 1]. Our results revealed a highly significant association of HLA B35 (OR: 3.378; P value 0.0032) with nevirapine-induced skin rash. Further, a significant HLA B7 (OR: 0.292; P value 0.0085); HLA B8 (OR: 0.272; P value 0.0825) and HLA B15 (OR: 0.272; P value 0.0825) were also found to be decreased significantly among the nevirapine-hypersensitive patients.{Table 1}

NVP-associated rash has been reported to be as high as 48% after the treatment with this inhibitor [6] . The rash associated with nevirapine is a distinct clinical and pathophysiological entity. Skin rash is the most common adverse drug reaction associated with NVP, and hypersensitivity reaction to NVP is rapid and severe when drug administration is suspended and re-challenged. NVP induced rash has been reported in 4.3-36% of adults [3] with prevalence for Thai HIV patients ranging from 6% to -21%. [4] In Sardinian population were HLA B14 and Cw8 was associated 26% developed NVP induced rash, in our study from India we found that NVP-induced rash was 2.14%, thus, reflecting the comparatively a high incidence of drug-related rash in Asians. [5] Recent studies have shown that hypersensitivity reactions to antiretroviral drugs are HLA-associated. HIV-infected Thai patients have a significant HLA Cw*04 allele association with nevirapine induced rash cases. [4] HLA B*3505 allele has been identified as a strong predictor for nevirapine-induced skin adverse reactions in Thai HIV patients. [6] This study shows that HLA B35 is significantly associated among the nevirapine-induced skin rash HIV-1 ARV-treated patients of India. Further, the molecular HLA characterization of these alleles will enlighten us on the immunological basis of the antiretroviral drug reactions.

References

1Harminder S, Dulhani N, Tiwari P, Singh P, Sinha T. A prospective observational cohort study to elicit adverse effects of antiretroviral agents in a remote resourse-restricted tribal population of Chhattisgarh. Indian J Pharmacol 2009;41:224-8.
2Carr A, Cooper DA. Adverse effects of antiretroviral therapy. Lancet 2000;356:1423-30.
3Dieterich DT, Robinson PA, Love J, Stern JO. Drug-induced liver injury with the use of nonnucleoside reverse transcriptase inhibitors Clin Infect Dis 2004;38:S80-9.
4Likanonsakul S, Rattanatham T, Feangvad S, Uttayamakul S, Prasithsirikul W, Tunthanathip P, et al. HLA Cw*04 allele associated with nevirapine-induced rash in HIV-infected Thai Patients. AIDS Res Ther 2009;6:22.
5Littera R, Carcassi C, Masala A, Plano P, Serra P, Ortu F, et al. HLA dependant hypersensitivity to nevirapine in Sardinian HIV patients. AIDS 2006;20:1621-6.
6Chantarangsu S, Mushiroda T, Mahasirimongkol S, Kiertiburanakul S, Sungkanuparph S, Manosuthi W, et al. HLA B*3505 allele is a strong predictor for nevirapine-induced skin adverse drug reactions in HIV infected Thai patients. Pharmacogenet Genomics 2009;19:139-46.